Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 128, NWS Amarillo, TX

June 15, 2002Hartley County, Moore County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 15, 2002, 5:54 PM CDT for Hartley County, Moore County, Texas. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2002, 5:54 PM CDT (22:54 UTC)
Expired
Jun 15, 2002, 6:45 PM CDT
In force
51 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Hartley County, TX, Moore County, TX

The radar

The Amarillo radar (KAMA), 87 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 5:55 PM CDTHail 0.88Hartley, TX
Jun 15, 6:01 PM CDTThunderstorm Wind 50 EMachovec, TX
Jun 15, 6:19 PM CDTHail 1Dumas, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
402 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 152254
SVRAMA
TXC205-341-152345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
553 PM CDT SAT JUN 15 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HARTLEY COUNTY IN THE TEXAS PANHANDLE
  MOORE COUNTY IN THE TEXAS PANHANDLE

* UNTIL 645 PM CDT

* AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF DUMAS...MOVING SOUTHEAST AT 30
  MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  DUMAS...HARTLEY...FOUR WAY...SUNRAY AND CACTUS

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

DESTRUCTIVE WINDS CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND...GO
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS

LAT...LON 3603 10265 3568 10253 3567 10165 3605 10167

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:20 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 15, 3:20 PM CDT, 2 hours 34 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT SAT JUN 15 2002

BUSY WITH GRIDS THIS AFTN SO DISCUSSION WILL BE SHORT. PSBL SIG SVR
WX EVENT...MAINLY LARGE HAIL AND DAMAGING WINDS...BEGINNING UPSTREAM
IN CO AND KS AND WILL HEAD SEWD THRU FCST AREA THIS EVENING AND
TNGT. LIKELY POPS ALL ZNS AND SVR WORDING MENTIONED. BREAK ON SUNDAY
AS ATMO RECOVERS WITH SOME MOUNTAIN STORMS TO THE W AND NW...HEADING
SEWD LATE SUN AFTN AND SUN EVENING. SLGHT CHC TO CHC REASONABLE.
LITTLE CHANGE FOR MON AND TUE AS SOME SEMBLANCE OF NW FLOW
CONTINUES. FLOW TRANSITIONS TO MORE OF A SW REGIME WED THRU END OF
WEEK AS TROF BEGINS HEADING INTO PAC NW AND UPPER RIDGE BUILDS
SLIGHTLY INTO AREA WITH AXIS E OF FCST AREA. WILL RETAIN SLGHT CHC
POPS FOR WED THRU SAT AT THIS TIME. WARMING TREND INTO MIDDLE AND
LATTER PART OF NEXT WEEK LOOKS PLAUSIBLE. SVR WATCH BEING ISSUED NOW
SO WILL END.

.AMA...
TX...NONE.
OK...NONE.

ANDRADE

In the hours before

Special weather statement, Jun 15, 12:41 PM CDT, 5 hours 13 minutes before
OKZ001>003-TXZ001>020-152300-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1241 PM CDT SAT JUN 15 2002

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES.

AMPLE LOW LEVEL MOISTURE AND A NORTHWEST FLOW ALOFT WILL PERSIST
ACROSS THE PANHANDLES THROUGH TONIGHT. A COLD FRONT WILL MOVE SOUTH
ACROSS THE PANHANDLES LATE THIS AFTERNOON AND EVENING. A WEAK
DISTURBANCE IN THE UPPER LEVELS OF THE ATMOSPHERE WILL ALSO MOVE
SOUTHEAST ACROSS THE AREA THIS EVENING. THUNDERSTORMS HAVE ALREADY
BEGUN TO DEVELOP ACROSS WESTERN KANSAS AND EASTERN COLORADO AS
OF EARLY THIS AFTERNOON. AS DAYTIME HEATING CONTINUES...THE
ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE SETTING THE STAGE FOR
WIDESPREAD THUNDERSTORMS TO DEVELOP AND MOVE SOUTHEAST ACROSS THE
PANHANDLES THROUGH TONIGHT.

THE MAIN SEVERE WEATHER THREAT WILL BE VERY LARGE HAIL AND
DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE WITH
THESE STORMS...PRIMARILY DURING THE AFTERNOON AND EARLY EVENING
HOURS. THE THUNDERSTORMS ARE EXPECTED TO TRANSITION INTO A
LARGE COMPLEX THIS EVENING AND TONIGHT PRODUCING LOCALLY HEAVY
RAINFALL AND POSSIBLE FLASH FLOODING...ESPECIALLY ACROSS THE EASTERN
HALF OF THE TEXAS AND OKLAHOMA PANHANDLES.

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
QUICK ACTIVATION THIS AFTERNOON THROUGH TONIGHT.

SD

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 5:49 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson41 min
Jun 15, 6:28 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Potter62 min
Jun 15, 6:34 PM CDTSevere Thunderstorm WarningAMALipscomb56 min
Jun 15, 6:48 PM CDTSevere Thunderstorm WarningAMAGray, Roberts57 min
Jun 15, 6:55 PM CDTSevere Thunderstorm WarningAMAHemphill65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.